Parkinson's Movement
12,363 members10,986 posts

Reason for taking sinemet

I am calling for response to your experience with sinemet. I was prescribed lowest strength to be taken 3 x a day. I have a tremor dominant form. I find the med does not reduce the tremor plus it makes me feel dizzy and nauseous and tired even though I only take half a pill. If I skip a day I don't miss it. Why should I take this medicine at all? I heard long term outcomes are better for those who take the sinemet. Should I continue even though I have been taking it for six months with no improvement in reaction nor effects on symptoms.

19 Replies
oldestnewest

Are you taking the immediate release or the CR/ER version? I found the CR vastly better.

Other than that, if it's not helping no reason to take it.

2 likes
Reply

Taking levadopa/carbadopa. Thanks for response.

Reply

In the above I am referring to different versions of levadopa/carbadopa.

Reply

I'm sorry but it wasn't clear to me. What is the full name of the version you refer to? again, thank you for responding.

Reply

CR/ER refers to controlled release/extended release. Depending on manufacturer these go by different names. The point is these versions release levadopa/carbadopa slowly rather than all at once.

Reply

If it doesn't help you then I can see why you would want to stop it. I take it and it helps tremendously but I have the no tremor form. I can barely move without it.

2 likes
Reply

My husband takes 2 1/2 tabs 4x a day. He also takes amantadine(symmetral)sp?) twice a day . We think it helps keep his slight tremors slight and may help keep stiffness at bay for now:) for PD- PSP🙂

Reply

It is more effective for non-tremor PD. Thanks for response.

Reply

you might want to read the thread from three days ago entitled "Mild Parkinson's Syndrome" and labeled "popular." There are a lot of good comments for regarding Sinemet on that thread. if you search under Sinemet or carbidopa/levodopa, you'll find there are many informative threads on here regarding it. essentially, there are two schools of thought - those that advocate taking it early and those that advocate delaying it as long as possible. I've chosen to delay taking it.

2 likes
Reply

racerCP, Sinemet does help with tremor dominant PD, but the dosage must be adapted to suit you, also the ordinary Sinemet should be taken about one hour before meals. The controlled release or Sinemet CR can be taken at any time, with or without food. It is possible that your half tablet dose may be too low or that you are not taking it about one hour before eating. When Sinemet works, it is like a magic wand, the tremor is controlled appr.99% of the time. Speak to your doctor about the dosage.

3 likes
Reply

The other problem I have with sinimet is that it doesn't go well with protein. Given a ketogenic (high fat, low carb) diet is beneficial for parkinson's, and most fatty foods (eggs, cheese, oily fish) contain protein this becomes somewhat problematic.

I may be sounding like a broken record, but if you are also experiencing any degree of constipation then it is always worth trying Mannitol. I had the beginnings of a tremor, but this, combined with exercise, low carb diet, and coconut oil has stopped it.

Google it to find some supplies - it is relatively cheap, so you wont lose anything by trying.

With regards to dairy - milk should be avoided as Orotic acid reduces uric acid levels and this is bad for parkinson's. I had a week of porridge with milk for breakfast and this was really not a good idea. Conversely after a couple of hoppy beers ( which raise uric acid levels) I always feel fantastic. Though again everything in moderation.

I think Cheese (the harder the better, so parmesan, cheddar rather than Mozzarella) is ok though.

2 likes
Reply

The prescription was to work up to three Sinamets a day. I have only been able to tolerate a half a tablet and I'm still not able to take more than 1/2 a day and this has been going on for six months. I have been told to eat before.

Reply

I don't know. If it doesn't work for you you need to ask your Doctor. There may be something else that helps.

Reply

It sounds like you may be on too low a dose as the carbadopa side of the equation has to be at a certain level a day before you get rid of the nausea. At least 3 of the 25/100 tabs a day. Easier on the body to introduce it slowly though so sounds like they're starting you on low dose for a bit, did they suggest it to be increased in a bit?

2 likes
Reply

No

Reply

You don't happen to be on amplodapine. Or ramipril. Just got told yesterday that ramipril can increase my tremor.

1 like
Reply

No I am not.

Reply

I had the exact same response to three tablets of Caridoba/Levo 25/100 every day. Nausea, fatigue, and just plain feeling lousy all day. And it did nothing to lessen the tremor (I have tremor dominant PD). After three months I stopped taking it. I told my MDS, and she responded that it does not work for everyone and she was not upset that I stopped taking it.

1 like
Reply

My husband had been on c/l 3 times a day and did nothing for his P.D. he does not have tremors. When we did an experiment with the c/l for two weeks with an increase of 2 more times a day his activity level was dramatic!! Walking and doing projects all around the house and walking faster than me through the stores. Unbelievable!! He was doing all the right things, taking c/l one hour before protein or 2 hours after protein. He also had nausea at first but the c/l ER has eliminated that. He takes c/l 50-200 ER at night before bed so the nausea happens (if it does) while he's asleep. The other 4 times he takes c/l 25-100 ER during the day. Our neuro dr. had us do the 2 week experiment because we were concerned since we never saw any difference if he took it or didn't. She said after the 2 weeks were up if it didn't help his movement to slowly wean him off of it and gave us specific directions for that too. Also, she said no alcohol of any kind during the experiment because that would just not help our experiment. Taking Alcohol of any kind, beer, wine or liquor would affect the person dramatically - my husband took alcohol (not during the experiment at all) before we knew this, he had the alcohol ( 1 wine glass) maybe an hour or so after taking his c/l and he got so sleepy it was incredible. Very eye opening for me of course. Talk to your doctor about this med.

2 likes
Reply

You may also like...